Ketamine Addiction

Image from Ketamine Nation? Special K Works Better Than Prozac At Treating Depression on Feb. 6, 2013.

"To the Editor:- There is a potential of developing tolerance to ketamine, but reports of ketamine addiction or dependence are few. We would like to report the case of an individual who has been taking ketamine for 5 yr and has developed a dependence to the drug.
A 31-yr-old white male voluntarily registered in the detoxification program for chemical dependence. While waiting in the outpatient clinic, he chanced a last "farewell" injection of 300 mg ketamine, im, before being admitted to the program. Loss of consciousness in a public area promptly attracted the attention of hospital personnel. A half-empty, 10 ml ketamine bottle was found in his pocket, and an anesthesiologist was consulted concerning emergency treatment of ketamine overdose. The patient regained consciousness and related the following story.
He began taking ketamine 5 yr earlier while working in an operating room. Initially, this was limited to mixing the drug in a soda drink. During the first 2 yr, his drug consumption gradually increased from occasional 50-mg doses to 500-mg doses, four to five times a day. The large dose of oral ketamine intake caused epigastric pain, "stomach clump", as he called it, which was controlled by 10 mg metoclopramide (Reglan) by im injection. Two years later, the patient switched from oral intake to intramuscular injections, both because of the unpleasant taste with a large dose and to get an effective response with a small dose. Within a moth, he was injecting 300- 750 mg, im, five to six times daily (6- 15 ml of 5% solution) using a 25-gauge needed into the anterior thighs and the deltoid muscles. After injection, he experienced slight hallucinations characterized by colorful kaleidoscopic pictures, double vision in the central visual field, and blurred and distorted vision in the peripheral field, slow speech, transient amnesia for less than 5 min, and a loss of bodily balance. The duration of the drug action became shorter as his tolerance increased. Even with a 750-mg injection (the maximum dose in this case), the drug effect only lasted 15- 20 min. Within 1 hr from the time of injection, he felt normal in his visual and motor functions, but he felt mild weakness for 2-3 hrs following each injection. Appetite and weight loss (about 30 pounds) occurred during the period of heavy usage. Although he took ketamine during his regular duty hours, it was never noticed. During the 5-yr period, he discontinued the use of ketamine on two occasions for a half year each. Stopping the habit was extremely difficult, but did not cause any physical withdrawal syndrome. The tolerance to ketamine quickly dissipated after cessation of the drug use; however, on restarting the intramuscular injection, his tolerance developed at the same rate as during the first episode; a month to reach the maximum tolerance.
Subsequently, the patient was admitted to an alcohol, drug detoxification program and received appropriate counselling and rehabilitation.
Development of high tolerance to ketamine after repetitive therapeutic doses has been reported, but reports of ketamine addiction are few. Addiction to this drug is characterized by development of strong psychological or mental dependence. Withdrawal from ketamine in this case did not involve physical pain or agony. Ketamine addiction is seldom detected because of the short duration of the drug action when tolerance has developed and minimum physical effects. Existence of long-term effects of ketamine on the central nervous system is not clear. Oral ketamine has been described as an alternative method of administration. Since ketamine is not a controlled substance, pharmacists and anesthesiologists tend to pay less attention to inventory of the drug.
This case report suggests that ketamine is capable of causing mental and psychological dependence,and should be considered the same as a controlled substance.

Hiroshi Kamaya, M.D.
P. R. Krishna, M. D.
Department of Anesthesiology
University of Utah, College of Medicine and Anesthesia Service"

- "Correspondences" Anesthesiology 67: 861 (1987)

Ketamine
ShareThis